August  2016, 21(6): 1869-1893. doi: 10.3934/dcdsb.2016027

A model of infectious salmon anemia virus with viral diffusion between wild and farmed patches

1. 

Department of Mathematics, University of Florida, 1400 Stadium Rd, Gainesville, FL 32611, United States

2. 

Department of Mathematics, University of Florida, 1400 Stadium Road, Gainesville, FL 32611

Received  April 2015 Revised  February 2016 Published  June 2016

As the practice of aquaculture has increased the interplay between large fish farms and wild fisheries in close proximity has become ever more pressing. Infectious salmon anemia virus (ISAv) is a flu-like virus affecting a variety of finfish. In this article, we adapt the standard deterministic within host model of a viral infection to each patch of a two patch system and couple the patches via linear diffusion of the virus. We determine the basic reproductive ratio $\mathcal{R}^0$ for the full system as well as invariant subsystems. We show the existence of unique positive equilibrium in the full system and subsystems and relate the existence of the equilibrium to the $\mathcal{R}^0$ values. In particular, we show that if $\mathcal{R}^0>1$, the virus persists in the environment and is enzootic in the host population; if $\mathcal{R}^0\leq 1$, the virus is cleared and the system asymptotically approaches the disease free equilibrium. We also show that, with positive diffusivity, it is possible for the virus to be excluded when there is a susceptible host population in only one patch, but to persist if there are susceptible host populations in both patches. We analyze the local stability of the equilibria and show the existence of Hopf bifurcations.
Citation: Evan Milliken, Sergei S. Pilyugin. A model of infectious salmon anemia virus with viral diffusion between wild and farmed patches. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1869-1893. doi: 10.3934/dcdsb.2016027
References:
[1]

E. Beretta and Y. Kuang, Modeling and analysis of marine bacteriophage infection,, Math. Biosci., 149 (1998), 57. doi: 10.1016/S0025-5564(97)10015-3. Google Scholar

[2]

G. Butler, H. I. Freedman and P. Waltman, Uniformly persistent systems,, Proc. Am. Math. Soc., 96 (1986), 425. doi: 10.1090/S0002-9939-1986-0822433-4. Google Scholar

[3]

G. Butler and P. Waltman, Persistence in dynamical systems,, J. Differ. Equ., 63 (1986), 255. doi: 10.1016/0022-0396(86)90049-5. Google Scholar

[4]

P. DeLeenheer and S. S. Pilyugin, Multistrain virus dynamics with mutations: A global analysis,, Math. Med. Biol., 25 (2008), 285. Google Scholar

[5]

K. Falk, E. Namork, E. Rimstad, S. Mjaaland and B. H. Dannevig, Characterization of infectious salmon anemia virus, an orthomyxo-like virus isolated from Atlantic salmon (Salmo salar L.),, J. Virol., 71 (1997), 9016. Google Scholar

[6]

A. Fonda, Uniformly persistent semidynamical systems,, Proc. Am. Math. Soc., 104 (1988), 111. doi: 10.1090/S0002-9939-1988-0958053-2. Google Scholar

[7]

H. I. Freedman, S. Ruan and M. Tang, Uniform persistence and flows near a closed positively invariant set,, J. Dyn. Differ. Equ., 6 (1994), 583. doi: 10.1007/BF02218848. Google Scholar

[8]

B. Garay, Uniform persistence and chain recurrence,, J. Math. Anal. Appl., 139 (1989), 372. doi: 10.1016/0022-247X(89)90114-5. Google Scholar

[9]

M. G. Godoy, et al., Infectious salmon anemia virus (ISAV) in Chilean Atlantic salmon (Salmo salar) aquaculture: emergence of low pathogenic ISAV-HPR0 and re-emergence of ISAV-HPR$\Delta$: HPR3 and HPR14,, Virol. J., 10 (2013). Google Scholar

[10]

J. K. Hale and H. Koçak, Dynamics and Bifurcations,, Volume 3, (1991). doi: 10.1007/978-1-4612-4426-4. Google Scholar

[11]

J. A. P. Heesterbeek, A brief history of $\mathcalR_0$ and a recipe for its calculation,, Acta Biotheor., 50 (2002), 189. Google Scholar

[12]

J. Hofbauer and J. W.-H. So., Uniform persistence and repellers for maps,, Proc. Am. Math. Soc., 107 (1989), 1137. doi: 10.1090/S0002-9939-1989-0984816-4. Google Scholar

[13]

V. Hutson and K. Schmitt, Permanence and the dynamics of biological systems,, Math. Biosci., 111 (1992), 1. doi: 10.1016/0025-5564(92)90078-B. Google Scholar

[14]

M. Krkosek, M. A. Lewis and J. P. Volpe, Transmission dynamics of parasitic sea lice from farm to wild salmon,, Proc. R. Soc. B, 272 (2005), 689. doi: 10.1098/rspb.2004.3027. Google Scholar

[15]

F. O. Mardones, A. M. Perez and T. E. Carpenter, Epidemiological investigation of the re-emergence of infectious salmon anemia virus in Chile,, Dis. Aquat. Organ., 84 (2009), 105. Google Scholar

[16]

M. Nowak and R. M. May, Virus Dynamics: Mathematical Principles of Immunology and Virology,, Oxford University Press, (2000). Google Scholar

[17]

A. S. Perelson and P. W. Nelson, Mathematical analysis of HIV-I: Dynamics in vivo,, SIAM Rev., 41 (1999), 3. doi: 10.1137/S0036144598335107. Google Scholar

[18]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems,, AMS, (1995). Google Scholar

[19]

H. L. Smith and P. DeLeenheer, Virus dynamics: A global analysis,, SIAM J. Appl. Math., 63 (2003), 1313. doi: 10.1137/S0036139902406905. Google Scholar

[20]

H. L. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition,, Cambridge University Press, (1995). doi: 10.1017/CBO9780511530043. Google Scholar

[21]

H. R. Thieme, Persistence under relaxed point-dissipativity (with application to an epidemic model),, SIAM J. Math. Anal., 24 (1993), 407. doi: 10.1137/0524026. Google Scholar

[22]

H. R. Thieme, Mathematics in Population Biology,, Princeton University Press, (2003). Google Scholar

[23]

S. Vike, S. Nylund and A. Nylund, ISA virus in Chile: Evidence of vertical transmission,, Arch. Virol., 154 (2009), 1. doi: 10.1007/s00705-008-0251-2. Google Scholar

[24]

P. Waltman, A brief history of persistence in dynamical systems,, in Delay differential equations and and dynamical systems (eds. S. Busenberg and M. Martelli), (1991), 31. doi: 10.1007/BFb0083477. Google Scholar

show all references

References:
[1]

E. Beretta and Y. Kuang, Modeling and analysis of marine bacteriophage infection,, Math. Biosci., 149 (1998), 57. doi: 10.1016/S0025-5564(97)10015-3. Google Scholar

[2]

G. Butler, H. I. Freedman and P. Waltman, Uniformly persistent systems,, Proc. Am. Math. Soc., 96 (1986), 425. doi: 10.1090/S0002-9939-1986-0822433-4. Google Scholar

[3]

G. Butler and P. Waltman, Persistence in dynamical systems,, J. Differ. Equ., 63 (1986), 255. doi: 10.1016/0022-0396(86)90049-5. Google Scholar

[4]

P. DeLeenheer and S. S. Pilyugin, Multistrain virus dynamics with mutations: A global analysis,, Math. Med. Biol., 25 (2008), 285. Google Scholar

[5]

K. Falk, E. Namork, E. Rimstad, S. Mjaaland and B. H. Dannevig, Characterization of infectious salmon anemia virus, an orthomyxo-like virus isolated from Atlantic salmon (Salmo salar L.),, J. Virol., 71 (1997), 9016. Google Scholar

[6]

A. Fonda, Uniformly persistent semidynamical systems,, Proc. Am. Math. Soc., 104 (1988), 111. doi: 10.1090/S0002-9939-1988-0958053-2. Google Scholar

[7]

H. I. Freedman, S. Ruan and M. Tang, Uniform persistence and flows near a closed positively invariant set,, J. Dyn. Differ. Equ., 6 (1994), 583. doi: 10.1007/BF02218848. Google Scholar

[8]

B. Garay, Uniform persistence and chain recurrence,, J. Math. Anal. Appl., 139 (1989), 372. doi: 10.1016/0022-247X(89)90114-5. Google Scholar

[9]

M. G. Godoy, et al., Infectious salmon anemia virus (ISAV) in Chilean Atlantic salmon (Salmo salar) aquaculture: emergence of low pathogenic ISAV-HPR0 and re-emergence of ISAV-HPR$\Delta$: HPR3 and HPR14,, Virol. J., 10 (2013). Google Scholar

[10]

J. K. Hale and H. Koçak, Dynamics and Bifurcations,, Volume 3, (1991). doi: 10.1007/978-1-4612-4426-4. Google Scholar

[11]

J. A. P. Heesterbeek, A brief history of $\mathcalR_0$ and a recipe for its calculation,, Acta Biotheor., 50 (2002), 189. Google Scholar

[12]

J. Hofbauer and J. W.-H. So., Uniform persistence and repellers for maps,, Proc. Am. Math. Soc., 107 (1989), 1137. doi: 10.1090/S0002-9939-1989-0984816-4. Google Scholar

[13]

V. Hutson and K. Schmitt, Permanence and the dynamics of biological systems,, Math. Biosci., 111 (1992), 1. doi: 10.1016/0025-5564(92)90078-B. Google Scholar

[14]

M. Krkosek, M. A. Lewis and J. P. Volpe, Transmission dynamics of parasitic sea lice from farm to wild salmon,, Proc. R. Soc. B, 272 (2005), 689. doi: 10.1098/rspb.2004.3027. Google Scholar

[15]

F. O. Mardones, A. M. Perez and T. E. Carpenter, Epidemiological investigation of the re-emergence of infectious salmon anemia virus in Chile,, Dis. Aquat. Organ., 84 (2009), 105. Google Scholar

[16]

M. Nowak and R. M. May, Virus Dynamics: Mathematical Principles of Immunology and Virology,, Oxford University Press, (2000). Google Scholar

[17]

A. S. Perelson and P. W. Nelson, Mathematical analysis of HIV-I: Dynamics in vivo,, SIAM Rev., 41 (1999), 3. doi: 10.1137/S0036144598335107. Google Scholar

[18]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems,, AMS, (1995). Google Scholar

[19]

H. L. Smith and P. DeLeenheer, Virus dynamics: A global analysis,, SIAM J. Appl. Math., 63 (2003), 1313. doi: 10.1137/S0036139902406905. Google Scholar

[20]

H. L. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition,, Cambridge University Press, (1995). doi: 10.1017/CBO9780511530043. Google Scholar

[21]

H. R. Thieme, Persistence under relaxed point-dissipativity (with application to an epidemic model),, SIAM J. Math. Anal., 24 (1993), 407. doi: 10.1137/0524026. Google Scholar

[22]

H. R. Thieme, Mathematics in Population Biology,, Princeton University Press, (2003). Google Scholar

[23]

S. Vike, S. Nylund and A. Nylund, ISA virus in Chile: Evidence of vertical transmission,, Arch. Virol., 154 (2009), 1. doi: 10.1007/s00705-008-0251-2. Google Scholar

[24]

P. Waltman, A brief history of persistence in dynamical systems,, in Delay differential equations and and dynamical systems (eds. S. Busenberg and M. Martelli), (1991), 31. doi: 10.1007/BFb0083477. Google Scholar

[1]

Eugene Kashdan, Dominique Duncan, Andrew Parnell, Heinz Schättler. Mathematical methods in systems biology. Mathematical Biosciences & Engineering, 2016, 13 (6) : i-ii. doi: 10.3934/mbe.201606i

[2]

Judith R. Miller, Huihui Zeng. Stability of traveling waves for systems of nonlinear integral recursions in spatial population biology. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 895-925. doi: 10.3934/dcdsb.2011.16.895

[3]

Hooton Edward, Balanov Zalman, Krawcewicz Wieslaw, Rachinskii Dmitrii. Sliding Hopf bifurcation in interval systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3545-3566. doi: 10.3934/dcds.2017152

[4]

Monique Chyba, Benedetto Piccoli. Special issue on mathematical methods in systems biology. Networks & Heterogeneous Media, 2019, 14 (1) : ⅰ-ⅱ. doi: 10.3934/nhm.20191i

[5]

C. Connell McCluskey. Global stability for an $SEI$ model of infectious disease with age structure and immigration of infecteds. Mathematical Biosciences & Engineering, 2016, 13 (2) : 381-400. doi: 10.3934/mbe.2015008

[6]

Cruz Vargas-De-León, Alberto d'Onofrio. Global stability of infectious disease models with contact rate as a function of prevalence index. Mathematical Biosciences & Engineering, 2017, 14 (4) : 1019-1033. doi: 10.3934/mbe.2017053

[7]

Avner Friedman. Conservation laws in mathematical biology. Discrete & Continuous Dynamical Systems - A, 2012, 32 (9) : 3081-3097. doi: 10.3934/dcds.2012.32.3081

[8]

Roberto A. Saenz, Herbert W. Hethcote. Competing species models with an infectious disease. Mathematical Biosciences & Engineering, 2006, 3 (1) : 219-235. doi: 10.3934/mbe.2006.3.219

[9]

Fabien Crauste. Global Asymptotic Stability and Hopf Bifurcation for a Blood Cell Production Model. Mathematical Biosciences & Engineering, 2006, 3 (2) : 325-346. doi: 10.3934/mbe.2006.3.325

[10]

Hui Miao, Zhidong Teng, Chengjun Kang. Stability and Hopf bifurcation of an HIV infection model with saturation incidence and two delays. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2365-2387. doi: 10.3934/dcdsb.2017121

[11]

Rebecca McKay, Theodore Kolokolnikov, Paul Muir. Interface oscillations in reaction-diffusion systems above the Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2523-2543. doi: 10.3934/dcdsb.2012.17.2523

[12]

Jaume Llibre, Ernesto Pérez-Chavela. Zero-Hopf bifurcation for a class of Lorenz-type systems. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1731-1736. doi: 10.3934/dcdsb.2014.19.1731

[13]

Avner Friedman. PDE problems arising in mathematical biology. Networks & Heterogeneous Media, 2012, 7 (4) : 691-703. doi: 10.3934/nhm.2012.7.691

[14]

Heiko Enderling, Alexander R.A. Anderson, Mark A.J. Chaplain, Glenn W.A. Rowe. Visualisation of the numerical solution of partial differential equation systems in three space dimensions and its importance for mathematical models in biology. Mathematical Biosciences & Engineering, 2006, 3 (4) : 571-582. doi: 10.3934/mbe.2006.3.571

[15]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

[16]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

[17]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[18]

Xiaoyuan Chang, Junjie Wei. Stability and Hopf bifurcation in a diffusive predator-prey system incorporating a prey refuge. Mathematical Biosciences & Engineering, 2013, 10 (4) : 979-996. doi: 10.3934/mbe.2013.10.979

[19]

Kousuke Kuto. Stability and Hopf bifurcation of coexistence steady-states to an SKT model in spatially heterogeneous environment. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 489-509. doi: 10.3934/dcds.2009.24.489

[20]

Suoqin Jin, Fang-Xiang Wu, Xiufen Zou. Domain control of nonlinear networked systems and applications to complex disease networks. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2169-2206. doi: 10.3934/dcdsb.2017091

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (13)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]